Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Goodland, KS

July 6, 2022Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 6, 2022, 9:52 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2022, 9:52 PM MDT (03:52 UTC)
Expired
Jul 7, 2022, 1:00 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 12:45 AM MDTFLOOD5 Sw Arapahoe, COSTART TIME IS RADAR ESTIMATED BASED ON LAST HEAVY PRECIPITATION IN THE AREA NEAR THE LSR. PHOTOS TAKEN AT 6:15 MDT SENT TO US VIA SOCIAL MEDIA AT 11 MDT SHOW WATER FLOWING OVER A SECONDARY ROAD. AT THIS LOCATION, THERE IS A SMALL CREEK THAT NORMALLY RUNS UNDER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

863 
WGUS53 KGLD 070352
FFWGLD
COC017-070700-
/O.NEW.KGLD.FF.W.0007.220707T0352Z-220707T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
952 PM MDT Wed Jul 6 2022

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Cheyenne County in east central Colorado...

* Until 100 AM MDT.

* At 952 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cheyenne Wells, Kit Carson, Firstview and Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3888 10301 3903 10265 3904 10264 3903 10264
      3904 10263 3905 10214 3862 10221 3862 10316
      3883 10316

FLASH FLOOD...RADAR INDICATED

$$

Lockhart
2 follow-up statements
918 
WGUS73 KGLD 070535
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1135 PM MDT Wed Jul 6 2022

COC017-070700-
/O.CON.KGLD.FF.W.0007.000000T0000Z-220707T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
1135 PM MDT Wed Jul 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM MDT THURSDAY FOR 
CHEYENNE COUNTY...

At 1135 PM MDT, Doppler radar indicated thunderstorms have 
diminished across the area. Radar estimates that locations in the 
warned area have received between 2 to 4 inches of rain. Flooding of 
county roads and low lying areas is likely occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cheyenne Wells, Kit Carson, Firstview and Wild Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3888 10301 3903 10265 3904 10264 3903 10264
      3904 10263 3905 10214 3862 10221 3862 10316
      3883 10316

FLASH FLOOD...RADAR INDICATED

$$

JRM
887 
WGUS73 KGLD 070650
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1250 AM MDT Thu Jul 7 2022

COC017-070700-
/O.EXP.KGLD.FF.W.0007.000000T0000Z-220707T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
1250 AM MDT Thu Jul 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM MDT EARLY THIS MORNING 
FOR CHEYENNE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3888 10301 3903 10265 3904 10264 3903 10264
      3904 10263 3905 10214 3862 10221 3862 10316
      3883 10316

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:11 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 6, 9:11 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
911 PM MDT Wed Jul 6 2022

.UPDATE...
Issued at 906 PM MDT Wed Jul 6 2022

Severe thunderstorm Watch 444 was allowed to expire. The area of
storms currently moving across the western portion of the forecast
area has shown rainfall rates between 1.5 and 2 inches per hour.
Gusty winds are still expected with storms with the concern for
storms shifting towards heavy rainfall that will transition the
area through the late evening and early overnight hours as storms
move eastward from eastern Colorado into northwest Kansas and
southwest Nebraska.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 250 PM MDT Wed Jul 6 2022

Tonight...a strong weather disturbance is forecast to move off of
the Palmer Divide and into far eastern Colorado in the 4 PM MDT to 8
PM MDT timeframe, continuing east into adjacent counties of
northwest Kansas and extreme southwest Nebraska through about 9 PM
MDT (10 PM CDT). Supercell thunderstorms are anticipated with all
modes of severe weather possible, including locally heavy rainfall
(precip water values of 1.3-1.6 inches with storm motions of 10 to
15 mph). After about 10 PM MDT (11 PM CDT) the supercells develop
into a cluster of storms continuing to the east and out of the area
several hours after midnight. The severe weather threat transitions
to strong outflow winds and a continued threat for locally heavy
rainfall and threat for flash flooding (precipitable water values of
1.5-2.0 inches). Low temperatures are expected to be in the upper
50s to upper 60s.

Thursday-Thursday night...the forecast area is expected to be under
subsidence in the wake of last nights system for most of the day
until the next weather system moves into far eastern Colorado near
or slightly after 6 PM MDT (7 PM CDT). Any thunderstorms with this
system look to last long enough to move into adjacent counties of
northwest Kansas and extreme southwest Nebraska during the evening
before generally dissipating shortly after midnight as they continue
east. High temperatures are expected to be in the upper 80s to lower
90s. Low temperatures are expected to be in the upper 50s to upper
60s.

Friday-Friday night...the upper level ridge center slides to the
west over New Mexico and the Texas panhandle with ridging aloft
building. Rainfall chances are generally confined to the Cheyenne
Ridge and Palmer Divide areas in the afternoon (Flager area),
sliding southeast into the Cheyenne Wells, Tribune and Leoti areas
during the evening. High temperatures continue in the upper 80s to
lower 90s. Low temperatures fall into the lower to upper 60s.

Saturday...a 600dam high pressure center is forecast to be over
south central Colorado. A lack of moisture will prevent any
thunderstorms from forming. High temperatures rise a few degrees
into the lower 90s to around 100 degrees.

.LONG TERM...(Saturday night through Wednesday)
Issued at 125 PM MDT Wed Jul 6 2022

With an amplifying ridge coming off of the Rockies this weekend,
Saturday night’s low temperatures will remain in the 60s to 70s
while Sunday’s high temperatures will be in the triple digits.
Our western counties will have an increased fire weather risk on
Sunday as RH values will be in the teens and winds will gust over
20kts.

At 250mb, a trough along the U.S. and Canada boarder will begin
pushing the ridge to the east. As these two features collide, the
flow will become more zonal and begin taking on a slight northern
component around the start of the workweek. This will help cooler
temperatures enter the Tri-State area Sunday night into Monday.
Most of the CWA can expect low temperatures Sunday night to be 5
to 10 degrees above normal. Cooler temperatures will be present
throughout the early half of next week with high temperatures
being in the 90s from Monday to Wednesday. Nighttime low
temperatures will be in the 60s.

Monday evening will be our first decent chance of rain in the long
range forecast. Tuesday evening also has a chance of
precipitation, but confidence is not as high with these showers.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 518 PM MDT Wed Jul 6 2022

An area of showers and thunderstorms will move across the central
High Plains region this evening between 02-09Z with VFR
conditions becoming MVFR due to lower ceilings and some reductions
in visibility due to heavy rainfall during that time.

Showers will move into the vicinity of GLD around 02Z with
intermittent thunderstorms likely between 03-05Z, dissipating to
showers in the vicinity between 05-08Z.

Showers will move into the vicinity of MCK around 04Z with
intermittent thunderstorms between 07-09Z, dissipating to showers
in the vicinity between 09-11Z.

Both locations should be free of any showers or low clouds through
Thursday morning and into the early afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...CA
AVIATION...LOCKHART
Hazardous weather outlook, Jul 6, 9:27 PM MDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
927 PM MDT Wed Jul 6 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
927 PM MDT Wed Jul 6 2022 /1027 PM CDT Wed Jul 6 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

An area of thunderstorms will continue to move eastward out of
eastern Colorado and across northwest Kansas and far southwest
Nebraska from late this evening through the early morning hours
Thursday morning.

Hazards with these storms include 40 to 50 mph winds with a few
higher gusts possible in addition to heavy rainfall that could
approach 2 inch per hour rates and lead to areas of flash flooding,
especially in low lying areas and areas of poor drainage.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Strong to severe thunderstorms are possible late Thursday afternoon
into the evening for locations generally east of a line from Wray to
Leoti. Large hail and damaging winds will be the primary hazards.

Elevated fire weather conditions are possible Sunday afternoon for
locations along and west of Kansas Highway 27. Heat index values
around 103 degrees are expected across Norton and Graham counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 6, 8:30 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
830 PM MDT Wed Jul 6 2022

COZ090-091-KSZ001-013-070330-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
830 PM MDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of southern Yuma County
in northeastern Colorado, eastern Kit Carson County in east central
Colorado, southwestern Cheyenne and northwestern Sherman Counties in
northwestern Kansas through 930 PM MDT/1030 PM CDT/...

At 830 PM MDT/930 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles southwest of Wray
to 7 miles south of Stratton. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southern Yuma
County in northeastern Colorado, eastern Kit Carson County in east
central Colorado, southwestern Cheyenne and northwestern Sherman
Counties in northwestern Kansas, including the following locations...
Joes, Hale and Kirk.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 2.
 Interstate 70 in Colorado between mile markers 410 and 450.
 Highway 385 between mile markers 174 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado.

&&

LAT...LON 3996 10266 3984 10192 3915 10204 3913 10205
      3908 10205 3905 10206 3905 10209 3923 10281
TIME...MOT...LOC 0230Z 275DEG 23KT 3987 10240 3919 10258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MRC
Local storm report, Jul 6, 8:33 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT WED JUL 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       1 NNW YUMA              40.13N 102.73W
07/06/2022  M0.97 INCH       YUMA               CO   MESONET

            RAINFALL FROM WUNDERGROUND SITE. 1HR TOTAL.

&&

KAK
Local storm report, Jul 6, 8:50 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT WED JUL 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     6 E KIT CARSON          38.76N 102.68W
07/06/2022  E60 MPH          CHEYENNE           CO   PUBLIC

            PUBLIC REPORT OF HIGH WINDS AND HEAVY
            RAINFALL. SPEED WAS ESTIMATED.

&&

KAK
Special weather statement, Jul 6, 9:12 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
912 PM MDT Wed Jul 6 2022

COZ091-092-070330-
Kit Carson County CO-Cheyenne County CO-
912 PM MDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of eastern Cheyenne and
southeastern Kit Carson Counties in east central Colorado through 930
PM MDT...

At 911 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Burlington to 12 miles
northwest of Sheridan Lake. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of eastern Cheyenne
and southeastern Kit Carson Counties in east central Colorado,
including the following locations... Arapahoe and Firstview.

This includes Highway 385 between mile markers 136 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 10267 3916 10252 3905 10206 3862 10204
TIME...MOT...LOC 0311Z 277DEG 18KT 3909 10229 3862 10239

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MRC
Local storm report, Jul 6, 9:17 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MDT WED JUL 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FUNNEL CLOUD     9 SSW FIRSTVIEW         38.70N 102.62W
07/06/2022                   CHEYENNE           CO   PUBLIC

            REPORT OF A WALL CLOUD AND FUNNEL CLOUD. THE
            FUNNEL CLOUD POTENTIALLY TOUCHED THE GROUND
            BUT IT COULD NOT BE CONFIRMED AS IT WAS SEEN
            IN A LIGHTNING STRIKE.

&&

KAK
Special weather statement, Jul 6, 9:29 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
929 PM MDT Wed Jul 6 2022

COZ090>092-KSZ001-013-027-NEZ079-070415-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Wallace KS-
Sherman KS-Cheyenne KS-Dundy NE-
929 PM MDT Wed Jul 6 2022

...Strong thunderstorms will impact portions of eastern Cheyenne
County in east central Colorado, southeastern Yuma County in
northeastern Colorado, eastern Kit Carson County in east central
Colorado, western Wallace County in west central Kansas, Cheyenne,
western Sherman Counties in northwestern Kansas and southwestern
Dundy Counties in southwestern Nebraska through 1015 PM MDT/1115 PM
CDT/...

At 929 PM MDT/1029 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles east of Haigler to
11 miles southeast of Cheyenne Wells. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of eastern Cheyenne
County in east central Colorado, southeastern Yuma County in
northeastern Colorado, eastern Kit Carson County in east central
Colorado, western Wallace County in west central Kansas, Cheyenne,
western Sherman Counties in northwestern Kansas and southwestern
Dundy Counties in southwestern Nebraska, including the following
locations... Hale, Laird and Beecher Island.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 14.
 Interstate 70 in Colorado between mile markers 432 and 450.
 Highway 385 between mile markers 141 and 221, and between mile
markers 223 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding and reduced visibility. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4008 10155 3870 10196 3869 10252 4008 10219
TIME...MOT...LOC 0329Z 251DEG 16KT 4000 10178 3871 10219

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:14 PM MDTSpecial Weather StatementGLDKit Carson46 min
Jul 6, 7:29 PM MDTSevere Thunderstorm WarningGLDYuma61 min
Jul 6, 7:38 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson52 min
Jul 6, 7:52 PM MDTTornado WarningGLDYuma23 min
Jul 6, 8:11 PM MDTSpecial Weather StatementGLDKit Carson64 min
Jul 6, 8:17 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne13 min
Jul 6, 8:27 PM MDTSevere Thunderstorm WarningGLDCheyenne48 min
Jul 6, 8:30 PM MDTSpecial Weather StatementGLDKit Carson60 min
Jul 6, 8:54 PM MDTSevere Thunderstorm WarningGLDKit Carson36 min
Jul 6, 9:12 PM MDTSpecial Weather StatementGLDCheyenne18 min
Jul 6, 10:47 PM MDTSpecial Weather StatementGLDCheyenne58 min
Jul 7, 5:09 PM MDTSpecial Weather StatementGLDYuma21 min
Jul 7, 5:42 PM MDTSpecial Weather StatementGLDYuma18 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.